Got diabetes questions? You came to the ideal location! Ask D’Mine is our weekly advice column, hosted by veteran type 1, diabetes writer and educator Wil Dubois.
This week, Wil has his eye on high blood glucose and also that which “diabetes ketoacidosis” (see DKA) really means. It is not as simple as you may think… But he’s his DKA detective hat on, so keep reading!
Morgan, type 1 from California, writes: I enjoy your column immensely and have a question for you. I hope you could explain exactly why and DKA causes abdominal pain. I have attempted to investigate this, but found myself lost in the wilds of health care posts’ incomprehensible into a scientifically-challenged individual like myself. That is an issue of some private interest to me, as many instances my pump has stopped delivering and also the very first sign I had that something was wrong (earlier I checked and found ketones) was mild abdominal pain. I am also interested in understanding why this symptom just seems to occur in certain individuals.
Wil@Ask D’Mine responses: Obviously, most of us understand that among the DKA symptoms is nausea, and sometimes nausea. I have been teaching that for ages. But the cause? I never thought to wonder about it before you asked! What an great question! And the moment I read your letter, I was dying to know the answer. But no wonder that you had a hard time lost in the wilds of their incomprehensible medical posts, as when I started to study your question I found that the experts disagree about the reason.
That said, after looking at the respective theories, one stood out to me because it made sense. It was plausible to my comprehension of the nuts and bolts of the human body. But in the interest of fair play, I’ll share the competing views with you, also. However, before we get to that, We Must review exactly what diabetic ketoacidosis, Called DKA, is. Often we are awarded the Cliffs Notes version: free of insulin cells can not process sugar for energy. When cells can not get to sugar that they flip into burning fat for fuel. Losing fat releases ketones. Too many ketones toxin blood.
But it’s really not that simple.
A couple of months ago we have a blood ketone meter at our practice to use as a scientific triage system to help us determine what level of DKA we can handle in house, and which ones we needed to ship out into the regional trauma center, because fixing DKA involves far more than topping off the insulin tank and adding some fluids. One of my tasks would be to read up on DKA, look at different guidelines, and establish a protocol for that which we handle and that which we ship. During that research, I gained a new appreciation for just how fiendishly complex DKA really is.
The “official” DKA range begins at 250 mg/dL in terms of blood glucose, but that also has to be accompanied by a pH shift. It gets pretty complicated pretty quickly, and medical DKA can not really be determined with dwelling gear, ’cause we have no way to check arterial blood gases at home (mixed blessing). So short answer: It really depends, and Your Diabetes May Vary.
After DKA sets in, weird things begin to take place in how cells absorb or discharge fluids. The kidneys freak out. The liver goes whacko. Sodium levels plummet. Bicarbonate drops. The three ketones (acetone, beta-hydroxybutyrate, and acetoacetate) change the pH of the blood. Lungs respond by shifting their usual breathing patterns to rapid shallow breaths. Electrolytes and hormones of each flavor spiral out of control: Some dropping, others increasing. Weight reduction is epic. A normal DKA drains a gallon-and-a-half of fluid from the body!
Simply speaking, it’s a metabolic train wreck.
Stats inform us DKA accounts for 14% of hospital admissions of PWDs, and 16 percent of diabetes-related fatalities. For those using a morbid fascination for these things, it’s really cerebral edema, triggered by rapid intracellular fluid changes that could occur as the medical group struggles to restore the fluid equilibrium, that’s the primary cause of death in DKA.
The second top cause of death is hypokalemia, a severe lack of potassium. Insulin amounts can tank (or in medical terminology “drop precipitously”) when insulin is inserted to treat the hyperglycemia. So what? Well, potassium is a electrolyte whose day job is regulating the nerve and muscle cells in the heart. Right. Potassium is in the driver’s seat when it comes to keeping your heart beating. You may see how, if the amounts got too low it might be… uh, awful for you.
To start my search for the cause of DKA rocky gut, I opened my copy of Dr. Steven Edelman’s diabetes therapy bible. Yeah, he is the same man who runs the “Take Control Of Your Diabetes” traveling circus (i.e. interactive seminar series), and his book is a treasure trove of clinical information. But in my (slightly out of date version) Dr. E says: “The gastrointestinal disorders probably are related to the ketosis and/or the acidosis.”
So that isn’t particularly beneficial.
I turned to the Joslin Deskbook, which isn’t one of those novels you snuggle up with at night to get a good read. It flatly says the origin is unknown.
Sot that’s not particularly helpful, either.
Next stop, the Internet, where one widely quoted theory is that as ketones pass into the urine they carry both potassium and sodium salts with them, this supposedly triggers the nausea, even though by what mechanism, isn’t stated. From other resources I could observe that nausea is a frequent symptom of low sodium. So could that be it? The ketones steal the sodium and which activates the nausea? Though I found this theory widely published as a simple fact, the origin was never credited. And I noticed that the wording in many places was identical, indicating one un-credited source. After much digging, I eventually tracked the initial quote to Dr. Ahmad Al-Mubaslat, an endo at a private clinic in Kansas City, MO..
Still not happy, I attempted some out-side-the-box thought of my own. Thinking about the huge fluid reduction in DKA, I assessed dehydration symptoms but found that nausea is not among them. So that was not it.
I then saw that the principal ketone, beta-hydroxybutyrate, considered by many to be the smoking gun for nausea, commonly called a “strong organic acid” I know it’s in the blood and in the urine through DKA, but is it also in the gut itself? Can acid in the gut be the reason? I could not discover anything about that, so I’m probably barking up the wrong tree.
But it might be that the opposite is true. Rather than acid in the gut, the buffers to our own gut acids could be affected. Bear in mind that among the things which plummets during DKA are levels of bicarbonate. Well, bicarb is secreted by the gut, where it’s a building block of the mucus that protects the stomach lining out of it’s own amino acids. So it might be that DKA wipes out our endogenous Tums.
But guesswork by a amateur sleuth is no substitute for fact, so that I gave up and wrote to Yale Diabetes Center’s Dr. Silvio Inzucchi, who is equally brilliant and patient when it comes to off-the-wall-questions out of strangers. His reply was, “I was taught that the ketones (like beta-hydroxybutyrate) along with the acidosis lead to intestinal paralysis (or acute slowing) and this contributes to the nausea” He then goes on to state, “Not sure what the evidence for that is.”
I think that the evidence might be in the pudding. This was the very first thing from a credible, dependable source that only made sense to me. It would also help explain why some people are more inclined to suffer DKA nausea and vomiting than others. The more we have have diabetes, and/or the worse our management might have been during that time period, the more probable it is that we’ve got a touch of . Nothing like a small bit of the intestines to put us up for acidosis-induced intestinal paralysis!
So nobody knows for sure, but I’ll put my money on Dr. Inzucchi.
This isn’t a medical advice column. We are PWDs freely and publicly sharing the wisdom of our accumulated experiences — our been-there-done-that understanding from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are just a little part of your whole prescription. You still require the expert guidance, therapy, and maintenance of a licensed medical practitioner.
Disclaimer: Content created by the Diabetes Mine team. For additional information click here.
This content is made for Diabetes Mine, a consumer health blog concentrated on the diabetes community. The content isn’t medically reviewed and does not stick to Healthline’s editorial guidelines. For more information regarding Healthline’s venture with Diabetes Mine, please click here.
Written by on Dec 11, 2017
Written by on October 31, 2017
Written by on Sep 18, 2017
Written by on Feb 22, 2016
Written by on Dec 22, 2017